Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 127, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 30, 2011, 8:17 AM CDT for 4 counties in North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2011, 8:17 AM CDT (13:17 UTC)
- Expired
- Jul 30, 2011, 9:15 AM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barnes County, ND, Cass County, ND, Ransom County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 8:40 AM CDT | HAIL 1 | 8 N Lisbon, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2567 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
366 WUUS53 KFGF 301317 SVRFGF NDC003-017-073-077-301415- /O.NEW.KFGF.SV.W.0127.110730T1317Z-110730T1415Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 817 AM CDT SAT JUL 30 2011 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA... SOUTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA... NORTHERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA... NORTHWESTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 915 AM CDT * AT 814 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES SOUTHWEST OF ENDERLIN...OR 29 MILES SOUTHEAST OF VALLEY CITY... MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHELDON AND ANSELM AROUND 830 AM CDT. LEONARD AROUND 900 AM CDT. KINDRED...WALCOTT AND DAVENPORT AROUND 915 AM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE BARRIE. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4673 9693 4646 9693 4654 9795 4677 9799 TIME...MOT...LOC 1317Z 270DEG 20KT 4660 9760 WIND...HAIL 60MPH 1.00IN $$ JK
2 follow-up statements
483 WWUS53 KFGF 301345 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 845 AM CDT SAT JUL 30 2011 NDC003-017-073-077-301415- /O.CON.KFGF.SV.W.0127.000000T0000Z-110730T1415Z/ BARNES ND-CASS ND-RANSOM ND-RICHLAND ND- 845 AM CDT SAT JUL 30 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN RICHLAND...NORTHEASTERN RANSOM...SOUTHERN CASS AND SOUTHEASTERN BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 915 AM CDT... AT 840 AM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL 8 MILES NORTH OF LISBON. DAMAGING WINDS IN EXCESS OF 60 MPH ARE ALSO POSSIBLE WITH THIS STORM. THE STORM WAS LOCATED 4 MILES SOUTHEAST OF ENDERLIN...OR 32 MILES SOUTHEAST OF VALLEY CITY...MOVING TO THE EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ANSELM AROUND 850 AM CDT. LEONARD AROUND 905 AM CDT. KINDRED...WALCOTT AND DAVENPORT AROUND 915 AM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE BARRIE. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4653 9784 4676 9775 4673 9693 4646 9693 TIME...MOT...LOC 1345Z 284DEG 28KT 4657 9752 $$ ROGERS
170 WWUS53 KFGF 301414 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 914 AM CDT SAT JUL 30 2011 NDC003-017-073-077-301423- /O.EXP.KFGF.SV.W.0127.000000T0000Z-110730T1415Z/ BARNES ND-CASS ND-RANSOM ND-RICHLAND ND- 914 AM CDT SAT JUL 30 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RICHLAND... NORTHERN RANSOM...SOUTHERN CASS AND SOUTHEASTERN BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA WILL EXPIRE AT 915 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...HAIL UP TO PENNY SIZE AND GUSTY WIND TO 40 MPH IS STILL POSSIBLE. LAT...LON 4653 9784 4676 9775 4673 9693 4646 9693 TIME...MOT...LOC 1413Z 284DEG 28KT 4653 9735 $$ ROGERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 4:03 AM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 30, 4:03 AM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 403 AM CDT SAT JUL 30 2011 .SHORT TERM... AS EXPECTED..CLUSTERS OF ELEVATED COVECTION FORMED IN WRN/CNTRL ND AND MOVED EAST AND NOW OVER THE RED RIVER VALLEY. HAD TWO SUCH SYSTEMS ONE WITH SOME WIND AS IT MOVED INTO DEVILS LAKE WITH GUSTS 40 TO 50 MPH BEFORE WEAKENING. OTHER CLUSTER MOVED NORTHEAST INTO CARRINGTON-COOPERSTOWN AND ALSO INTO LISBON-FARGO AREA BEFORE WEAKENING AS WELL IN THE PAST HOUR. SPC MESO PAGE SHOWS MUCH WEAKER 850 MB JET OVER RRV (25 KTS) AND AREA ON EDGE OF ELEVATED INSTABILITY. WORTH NOTING IS NEWLY FORMED CLUSTER NR BISAMRCK WHICH IS ON NOSE OF 40 KT 850 MB JET. THIS IS SEVERE ATTM AND MAY CONTINUE TO BE STRONG AS IT MOVES EAST AS 40 KT LLJ IS EXPECTED TO VEER NORTHEAST WITH TIME THRU 12Z. SO WILL EXPECT SCATTERED ELEVATED CONVECTION TO CONTINUE PAST 12Z OVER THE FCST AREA. ACTUAL COLD FRONT OVER SOUTHEAST SASK INTO EASTERN MONTANA. THE ELEVATED ACTIVTY MAY WEAKEN MID TO LATE MORNING AND KEY IS WILL ENOUGH SUN RETURN TO HEAT THINGS UP INTO THE MID TO UPPER 80S OUT AHEAD OF FRONT BY MID AFTN. AT 20Z EXPECT FRONT NR A WASKISH TO FARGO LINE AND THUS BEST AREA FOR SEVERE MID TO LATE AFTN TODAY IS EAST OF THIS LINE IN WCNTRL MN. LATER SHFITS WILL NEED TO MONITOR CONDITIONS AND CAN INSERT SEVERE WORDING IN GRIDDS AS NEEDED. SYSTEM EXISTS QUICKLY THIS EVENING WITH HIGH COMING IN AND CLEARING TO ALL BUT FAR SOUTH AND SOUTHEAST. HIGH WILL BE OVER AREA SUNDAY. NEXT SHORT WAVE WILL MOVE THRU MONDAY. THIS ONE APPEARS A BIT STRONGER THAN TODAYS AND TIMING OF FRONT APPEARS A BIT BETTER FOR SVR OVER ERN ND/NW MN MON AFTN-EVE. ALL IN ALL POPS WITH BOTH SYSTEMS HAD BEEN CONSISTENT OVER THE PAST SEVERAL DAYS MODEL RUNS SO LITTLE CHANGE NEEDED. .LONG TERM... HIGH PRESSURE WILL MOVE IN TUESDAY WITH NEXT WAVE THURSDAY. && .AVIATION... EXPECT VFR CIGS TODAY AS MOISTURE IS PRETTY HIGH AOA 6000 FT AGL. GUSTY WINDS NR STORMS ALWAYS A POSSIBILITY. LOOK FOR NORTHWEST WIND SHIFT APPROX NR 18Z AT DVL THEN 20Z GFK-TVF THEN 23Z BJI-FAR. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
Hazardous weather outlook, Jul 30, 5:27 AM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 527 AM CDT SAT JUL 30 2011 MNZ001-004>008-013>015-NDZ006>008-014>016-024-026>030-038-054- 311030- WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-PENNINGTON-RED LAKE-EAST POLK-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-WESTERN WALSH- 527 AM CDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH EARLY AFTERNOON OUT AHEAD OF A COLD FRONT WHICH WILL EXTEND NEAR A BEMIDJI TO FARGO LINE BY MID AFTERNOON. AN ISOLATED SEVERE STORM IS POSSIBLE UNTIL EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT WEATHER SYSTEM WILL IMPACT THE AREA MONDAY GIVING A GOOD CHANCE FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ002-003-009-016-017-022>024-027>032-040-NDZ039-049-052-053- 311030- NORMAN-CLAY-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI- MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT- RICHLAND- 527 AM CDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA THIS MORNING...AND THEN ARE EXPECTED TO DEVELOP AGAIN DURING THE MID TO LATE AFTERNOON AS A COLD FRONT MOVES THROUGH. A FEW STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT WEATHER SYSTEM WILL IMPACT THE AREA MONDAY GIVING A GOOD CHANCE FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER TODAY. DTR
In the hours before
Special weather statement, Jul 30, 2:20 AM CDT, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 220 AM CDT SAT JUL 30 2011 NDZ006-007-014-015-024-026-300815- BENSON ND-CAVALIER ND-EDDY ND-NELSON ND-RAMSEY ND-TOWNER ND- 220 AM CDT SAT JUL 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TOWNER...RAMSEY... NELSON...EASTERN EDDY...CAVALIER AND SOUTHEASTERN BENSON COUNTIES UNTIL 315 AM CDT... AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTH OF CANDO TO 14 MILES NORTHEAST OF CANDO TO 8 MILES WEST OF DEVILS LAKE TO 10 MILES EAST OF NEW ROCKFORD...MOVING TO THE EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH FREQUENT LIGHTNING. AT 215 AM CDT ...KDVL RADIO IN DEVILS LAKE REPORTED WINDS UP TO 50 TO 55 MPH. THE STORMS WILL BE NEAR... DEVILS LAKE...CAMP GRAFTON AND WEBSTER AROUND 225 AM CDT. TOKIO AROUND 230 AM CDT. WARWICK AND ALSEN AROUND 235 AM CDT. HANNAH AND HAMPDEN AROUND 240 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JK
Special weather statement, Jul 30, 2:34 AM CDT, 5 hours 43 minutes before
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
Special weather statement, Jul 30, 5:58 AM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 558 AM CDT SAT JUL 30 2011 NDZ049-052-053-301200- RANSOM ND-RICHLAND ND-SARGENT ND- 558 AM CDT SAT JUL 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RICHLAND...SARGENT AND RANSOM COUNTIES UNTIL 700 AM CDT... AT 554 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES WEST OF LISBON TO 7 MILES NORTHEAST OF SPRING CREEK COLONY...MOVING TO THE EAST AT 35 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. THE STORMS WILL BE NEAR... FORT RANSOM AROUND 615 AM CDT. ENGLEVALE AROUND 620 AM CDT. ELLIOTT AROUND 630 AM CDT. LISBON AND CRETE AROUND 635 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JK
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 2:37 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 38 min |
| Jul 30, 6:45 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 45 min |
| Jul 30, 9:22 AM CDT | Areal Flood Advisory | FGF | Ransom | 7 hr |
| Jul 30, 10:59 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.